Idaho, 2014Heavy Snow in Idaho, February 7 to 9, 2014
February 7 to 9, 2014 · NWS PIH · 9 events in 9 counties and zones
A long lasting storm beginning after midnight on the 7th and continuing into the early morning hours on the 9th brought extremely heavy snowfall amounts to the mountains of southeast Idaho. 1 to 4 feet of snow fell at high elevations with 4 to 9 inches common in the Eastern Magic Valley and Snake River Plain before warmer temperatures moved into lower elevations.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long lasting storm beginning after midnight on the 7th and continuing into the early morning hours on the 9th brought extremely heavy snowfall amounts to the mountains of southeast Idaho. 1 to 4 feet of snow fell at high elevations with 4 to 9 inches common in the Eastern Magic Valley and Snake River Plain before warmer temperatures moved into lower elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 6, 1:58 PM MST, 10 hours 2 minutes earlier.
Area forecast discussion, Feb 6, 1:58 PM MST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
158 PM MST THU FEB 6 2014
.SHORT TERM...TONIGHT THROUGH SUNDAY.
A LOW PRESSURE SYSTEM IS OVER VANCOUVER ISLAND THIS AFTERNOON. A
STRONG PUSH OF MOISTURE IS WORKING INLAND OFF THE PACIFIC. THE LOW
IS PUSHING THIS STREAM OF MOISTURE TOWARDS CENTRAL AND EAST IDAHO.
THE LEADING EDGE OF THE SNOW IS FALLING ACROSS SOUTHERN IDAHO THIS
AFTERNOON. MUCH HEAVIER SNOW IS ON THE WAY AFTER MIDNIGHT AND WILL
PERSIST THROUGH FRIDAY MORNING. STRONG WINDS WILL DEVELOP AROUND MID
MORNING WHICH WILL CREATE SIGNIFICANT BLOWING AND DRIFTING ISSUES.
BY THE END OF THE DAY ON FRIDAY 2 TO 5 INCHES OF SNOW WILL HAVE
FALLEN IN THE SNAKE PLAIN WITH 5 TO 10 INCHES IN THE COMMUNITIES IN
THE MOUNTAINS AND HIGHLANDS. MODELS CONTINUE TO INSIST THAT A STRONG
PUSH OF WARM AIR WILL WORK INTO THE REGION. HOWEVER MODELS ARE
UNDERESTIMATING THE STRENGTH OF THE COLD AIR IN PLACE AS EVIDENT BY
TODAYS TEMPERATURES TRENDS. HAVE CUT BACK TEMPS FOR THE NEXT COUPLE
DAYS FROM GUIDANCE VALUES WHICH APPEAR TOO WARM.
A LULL IN THE SNOW IS POSSIBLE FOR A TIME FRIDAY AFTERNOON OR
EVENING. BUT THIS WILL BE SHORT LIVED AS ANOTHER STRONG PUSH OF SNOW
WILL WORK INTO THE REGION. STRONG WINDS ARE LIKELY ON SATURDAY AS
WELL...BLOWING AND DRIFTING SNOW WILL BE PROBLEMATIC ONCE AGAIN
ACROSS THE AREA. TEMPS MAY GET ABOVE FREEZING IN THE LOWER HALF OF
THE SNAKE PLAIN WHICH COULD HELP TO REDUCE SNOW AMOUNTS.
WAVES OF MOISTURE WILL CONTINUE TO POUR THROUGH THE REGION SATURDAY
NIGHT AND SUNDAY BEFORE COMING TO AN END SUNDAY NIGHT. TEMPS ACROSS
MANY OF THE LOWER ELEVATIONS MAY RISE ABOVE FREEZING ON
SUNDAY...WITH SNOW LEVELS POSSIBLY RISING TO 5500-6000 FEET. STORM
TOTAL SNOW FALLS ARE EXTREMELY IMPRESSIVE. THE MOST CONFIDENT SNOW
TOTALS ARE THE HIGHER ELEVATIONS WHERE TEMPS WILL NOT AFFECT TOTALS
AS MUCH. 2 TO 4 FEET OF SNOW IS LIKELY HERE. IN THE MOUNTAIN
COMMUNITIES INCLUDING THE EASTERN AND SOUTHERN HIGHLANDS...1 TO 2
FEET IS LIKELY. AMOUNTS IN THE SNAKE PLAIN ARE HIGHLY VARIABLE
BECAUSE OF THE POSSIBILITY OF WARM AIR. BUT STILL...4 TO 10 INCHES
IS LIKELY WITH MUCH OF THIS FALLING TONIGHT AND FRIDAY MORNING.
THIS IS A VERY SIGNIFICANT AND DANGEROUS EVENT. TRAVEL ACROSS THE
REGION IS STRONGLY DISCOURAGED AND ROAD CLOSURES ARE POSSIBLE.
ACTIVITIES IN THE BACKCOUNTRY COULD BE VERY DANGEROUS AS THE
POTENTIAL FOR AVALANCHES INCREASES THROUGH THE WEEKEND.
VALLE
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY.
LONG TERM MODELS IN SOME AGREEMENT ON WEDNESDAY BEING THE DAY FOR
WETTEST SYSTEM IN EXTENDED. A BIT OF DRYING MONDAY AND TUESDAY
BEHIND BIG WEEKEND SYSTEM AND LOWERED PRECIPITATION CHANCES A BIT
THEN AND INCREASED AGAIN WEDNESDAY. TIMING WILL BE DIFFICULT AS WE
TRANSITION TO A PRETTY STRONG NEARLY ZONAL FLOW ALOFT AS PACIFIC
MOISTURE GETS ENTRAINED IN THE FLOW. EXPECT ENOUGH WARMING THAT BY
WEDNESDAY AND THURSDAY MUCH OF PRECIPITATION IN SNAKE PLAIN WILL BE
RAIN OR MIX. COULD SEE DECENT MOUNTAIN SNOWS IN THIS PATTERN
ESPECIALLY IN THE CENTRAL MOUNTAINS.
GK
&&
.AVIATION...OCCASIONAL MVFR CONDITIONS HAVE OCCURRED AT BYI...SUN
AND PIH IN LIGHT SNOW THROUGH THE MORNING AND EARLY AFTERNOON. IDA
HAS STAYED NORTH OF ALL ACTIVITY SO FAR. GENERALLY EXPECT THE
INTERMITTENT MVFR CONDITIONS TO CONTINUE AT ALL TAF SITES FOR THE
NEXT SEVERAL HOURS BEFORE ALL SITES GO IFR IN SNOW AND LOW CEILINGS
AFTER MIDNIGHT TONIGHT AS MAIN AREA OF SNOW WITH NEXT SYSTEM MOVES
IN. WINDS WILL INCREASE FRIDAY AS WELL WITH 15 TO 25 KNOT
SUSTAINED EXPECTED BY LATE MORNING AT BYI...PIH AND IDA. MAY SEE A
BIT OF A BREAK LATE FRIDAY IN THE IFR.
GK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST SUNDAY
IDZ017-020-021.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST SUNDAY
IDZ019-022>025.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST SUNDAY
IDZ018-031.
&&
Hazardous weather outlook, Feb 6, 4:53 AM MST, 19 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
453 AM MST THU FEB 6 2014
IDZ017>025-031-032-071200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
453 AM MST THU FEB 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW CONTINUES ACROSS SOUTHERN AREAS THIS MORNING...WITH
VERY COLD TEMPERATURES AND DANGEROUS WIND CHILLS ACROSS NORTHERN
AREAS. A WIND CHILL WARNING IS IN EFFECT THIS MORNING FOR THE
UPPER SNAKE PLAIN AND HIGHLANDS FOR WIND CHILLS OF -20 TO -50.
SNOW AND WINDS WILL RAMP UP BEGINNING TONIGHT AND CONTINUE INTO
THIS WEEKEND. WINTER STORM WARNINGS ARE IN EFFECT FOR EASTERN
IDAHO EXCEPT FOR THE LOST RIVER AND PASHIMEROI REGIONS. PLEASE
VISIT WEATHER.GOV/POCATELLO FOR THE LATEST STATEMENTS AND
FORECASTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A MULTIPLE DAY WINTER STORM WILL AFFECT THE AREA INTO SUNDAY.
THERE WILL BE SOME SMALL BREAKS/LULLS...BUT WE SHOULD SEE A STEADY
DOSE OF SNOW AND WIND. WE MAY SEE A FEW HOURS A MIX ACROSS THE
SOUTHERN HIGHLANDS VALLEYS FRIDAY AND SATURDAY...BUT THIS WILL
ONLY LIMIT SNOW AMOUNTS BY A COUPLE OF INCHES. BLOWING AND
DRIFTING SNOW WILL BE A BIG ISSUE WITH SOME TRAVEL DELAYS EXPECTED
AND POTENTIAL CLOSURES.
MOUNTAIN SNOWFALL OF 1-3 FEET IS FORECAST WITH 5-12 INCHES IN THE
VALLEYS. WHERE SHADOWING OCCURS WEST OF 1-15 IN THE UPPER SNAKE PLAIN
AND HIGHLANDS AND THE LOST RIVER/PASHIMEROI REGIONS...ONLY 2-6
INCHES IS FORECAST.
MORE PRECIPITATION AND WIND IS EXPECTED AT TIMES INTO NEXT
WEEK...WHICH HOPEFULLY WILL PUT SOME DENT IN THE ONGOING DROUGHT
HERE IN EASTERN IDAHO.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Heavy Snow, Sawtooth Mountains
- When
- February 7, 12:00 AM MST to February 9, 10:00 AM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- SNOTEL
Snow amounts recorded by SNOTEL sites were: 14 inches at Bear Canyon, 18 inches at Stickney Mill, 14 inches at Smiley Mountain and 27 inches at Mill Creek Summit.
Heavy Snow, Big and Little Wood River Region
- When
- February 7, 1:00 AM MST to February 9, 12:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- SNOTEL
Area SNOTEL reports were: 26 inches at Dollarhide, 24 inches at Chocolate Gulch, 35 inches at Galena, 34 inches at Galena Summit, 12 inches at Garfield Ranger Station, 33 inches at Lost Wood Divide, 17 inches at Hyndman, 16 inches at Swede Peak, and 48 inches at Vienna Mine.
Heavy Snow, South Central Highlands
- When
- February 7, 1:00 AM MST to February 9, 12:00 PM MST
- Where
- South Central Highlands forecast zone
- Reported by
- SNOTEL
Area SNOTEL amounts were: 22 inches at Bostetter Ranger Station, 31 inches at Howell Canyon, 24 inches at Oxford Springs, and 20 inches at Magic Mountain.
Heavy Snow, Caribou Highlands
- When
- February 7, 1:00 AM MST to February 9, 12:00 PM MST
- Where
- Caribou Highlands forecast zone
- Reported by
- SNOTEL
Area SNOTEL amounts were: 17 inches at Pine Creek Pass, 29 inches at Sedgwick Peak, 15 inches at Sheep Mountain, 17 inches at Somsen Ranch, and 16 inches at Wild Horse Divide. Lava Hot Springs spotters reported 10 inches before melting.
Heavy Snow, Wasatch Mountains/Iadho Portion
- When
- February 7, 1:00 AM MST to February 9, 12:00 PM MST
- Where
- Wasatch Mountains/Iadho Portion forecast zone
- Reported by
- COOP Observer
Observers in Bern reported 18 inches with 21 inches in Montpelier. SNOTEL reports were: 39 inches at Emigrant Summit, 24 inches at Giveout, and 28 inches at Slug Creek Divide.
Heavy Snow, Lost River / Pahsimeroi
- When
- February 7, 1:00 AM MST to February 9, 12:00 PM MST
- Where
- Lost River / Pahsimeroi forecast zone
- Reported by
- SNOTEL
Area SNOTEL amounts were: 9 inches at Hilts Creek, 24 inches at Meadow Lake, 15 inches at Moonshine, and 17 inches at Morgan Creek.
Heavy Snow, Eastern Magic Valley
- When
- February 7, 2:00 AM MST to February 8, 10:00 AM MST
- Where
- Eastern Magic Valley forecast zone
- Reported by
- Broadcast Media
Heavy snow fell in the Eastern Magic Valley during the morning of the 7th with reports from spotters by early afternoon of: 9 inches in Rupert, 8 inches in Burley, 7 inches in Paul, and 7 inches in Heyburn.
Heavy Snow, Upper Snake Highlands
- When
- February 7, 2:00 AM MST to February 9, 12:00 PM MST
- Where
- Upper Snake Highlands forecast zone
- Reported by
- SNOTEL
Area SNOTEL reports were: 26 inches at Black Bear, 11 inches at Crab Creek, 12 inches at Island Park, 14 inches at White Elephant, and 42 inches at Phillips Bench.
Heavy Snow, Lower Snake River Plain
- When
- February 7, 3:00 AM MST to February 8, 2:00 AM MST
- Where
- Lower Snake River Plain forecast zone
- Reported by
- Trained Spotter
A winter storm brought 3 to 6 inches of snow to the region with several minor traffic accidents and slide offs. The Pocatello airport received 5 inches of snow before warm temperatures moved in with up to 6 inches on the Pocatello benches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 7, 20141 death · 7 injured · $100,000 · 1 event
- Winter Weather in Arkansas, February 7 to 8, 20141 death · 41 events
- Blizzard and High Wind in Alaska, February 7, 2014$50,000 · 99 kt wind · 5 events
- Strong Wind in California, February 7, 2014$25,000 · 1 event
- Winter Storm in Wyoming, February 7 to 9, 201417 events
- Winter Storm and Heavy Snow in Oregon, February 7 to 9, 201415 events
- Winter Weather in Arkansas, February 7 to 8, 201411 events
- Winter Storm in Wyoming, February 7 to 9, 201410 events
- Winter Weather in Tennessee, February 7 to 8, 201410 events
- Heavy Snow in Oregon, February 7 to 9, 20149 events
- Winter Weather in Arkansas, February 7 to 8, 20149 events
- Winter Weather in Texas, February 7, 20148 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502980, 502985, 502988, 502990, 502991, 502992, 502977, 502984, 502979.